MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE APICAL CORING KNIFE; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION HEARTMATE APICAL CORING KNIFE; VENTRICULAR (ASSIST) BYPASS
Model Number 1050
Medical Device Problem Code Dull, Blunt (2407)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/08/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted when the manufacturer¿s investigation is completed.
 
Event or Problem Description
It was reported that during the implant procedure, the coring knife was used in the normal fashion to attempt at coring the left ventricular apex of the heart.The surgeon stated that it would not work to cut into the tissue stating that it was too dull of a blade.The customer opened an additional heartmate 3 implant kit in order to get an accessory tray out to provide the surgeon with another coring knife.The second coring knife worked in the usual fashion to cut the left ventricular tissue.
 
Event or Problem Description
The retrieval of an additional coring knife resulted in a delay of approximately 3-5 minutes.There were no patient consequences.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusions: evaluation of the returned coring knife, serial number (b)(6), confirmed the reported event of the knife not being sufficiently sharp.The coring knife, serial number (b)(6), and the coring knife handle were returned.The coring knife was in used condition as residue consistent with blood was present on its internal and external body, as well as the blade edge.Microscopic inspection revealed that the blade edge had multiple imperfections.These imperfections consisted of folds/chips to the blade edge which appeared to have the potential to contribute to a cutting issue.A cut test was performed with the returned coring knife and a silicone material.The knife was unable to cut through the silicone material as expected, consistent with the reported event.It should be noted that a control coring knife was able to cut through the same silicone material without issue.An internal investigation by abbott has determined that the issue with the coring knife cutting edge was the result of a manufacturing issue traced to the coring knife supplier.Review of manufacturing documentation confirmed that the coring knife was part of the affected batches identified during this internal investigation.A corrective action was opened with the coring knife supplier to prevent recurrence of this issue.The relevant sections of the device history records were reviewed and showed no deviations from manufacturing or quality assurance specifications.However, review of the batch history did confirm that the coring knife was part of the lots bracketed by a manufacturing analysis task.The heartmate 3 left ventricular assist system (lvas) instructions for use (ifu), rev.C, is currently available.Section 1, "introduction", lists the apical coring knife as an optional component for device implantation.Section 5, ¿surgical procedures¿, provides information on preparing and handling the coring knife.This section also states that during the implant process, a complete backup system (implant kit and external components) must be available on-site and in close proximity for use in an emergency.The device is included in the apical coring knife unable to cut advisory issued by abbott on 21 aug 2023.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
HEARTMATE APICAL CORING KNIFE
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
bob fryc
6035 stoneridge drive
pleasanton, CA 94588
7818528204
MDR Report Key17011765
Report Number2916596-2023-02849
Device Sequence Number20551037
Product Code DSQ
UDI-Device Identifier00813024013075
UDI-Public813024013075
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Remedial Action Notification
Type of Report Initial,Followup
Report Date (Section B) 10/03/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/07/2026
Device Model Number1050
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/08/2023
Supplement Date Received by Manufacturer09/29/2023
Initial Report FDA Received Date05/26/2023
Supplement Report FDA Received Date10/03/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/07/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
FA-Q323-HF-3
Patient Sequence Number1
Patient Age73 YR
Patient SexFemale
Patient Weight113 KG